Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Sioux Falls, SD

May 16, 2017Buena Vista County, Clay County, Dickinson County, Iowa; Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 2017, 4:29 AM CDT for Buena Vista County, Clay County, Dickinson County, Iowa; Jackson County, Nobles County, Minnesota. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 4:29 AM CDT (09:29 UTC)
Expired
May 16, 2017, 5:00 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 4:30 AM CDTTSTM WND GST 70Okabena, MNREPORT VIA SOCIAL MEDIA.
May 16, 4:34 AM CDTTSTM WND GST 59Spencer, IA
May 16, 4:37 AM CDTTSTM WND GST 79Lake Park, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS53 KFSD 160929
SVRFSD
IAC021-041-059-MNC063-105-161000-
/O.NEW.KFSD.SV.W.0015.170516T0929Z-170516T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
429 AM CDT TUE MAY 16 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Dickinson County in northwestern Iowa...
  Eastern Buena Vista County in northwestern Iowa...
  Clay County in northwestern Iowa...
  Jackson County in southwestern Minnesota...
  Eastern Nobles County in southwestern Minnesota...

* Until 500 AM CDT

* At 428 AM CDT, an area of dieing showers producing very strong 
  winds was located along a line extending from near Brewster to 
  near Webb, moving northeast at 35 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  Heron Lake around 445 AM CDT. 
  Lakefield around 450 AM CDT. 
  Bergen and Kilen Woods State Park around 500 AM CDT. 

Other locations impacted by these severe thunderstorms include
Dickens, Rossie, Alpha, Wilder, Gillett Grove, Okabena, Rembrandt and
Kinbrae.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9491 4278 9491 4262 9522 4350 9539
      4350 9541 4383 9548 4385 9486 4350 9485
TIME...MOT...LOC 0928Z 237DEG 32KT 4366 9542 4292 9505 

HAIL...<.75IN
WIND...70MPH
 
$$

Weisser
1 follow-up statement
355 
WWUS53 KFSD 161002
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
502 AM CDT TUE MAY 16 2017

IAC021-041-059-MNC063-105-161011-
/O.EXP.KFSD.SV.W.0015.000000T0000Z-170516T1000Z/
Dickinson IA-Buena Vista IA-Clay IA-Jackson MN-Nobles MN-
502 AM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON...EASTERN BUENA
VISTA...CLAY...JACKSON AND EASTERN NOBLES COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.  However gusty
winds to 55 mph are still possible with these thunderstorms.

LAT...LON 4350 9491 4278 9491 4262 9522 4350 9539
      4350 9541 4383 9548 4385 9486 4350 9485
TIME...MOT...LOC 1001Z 237DEG 32KT 4382 9508 4308 9471 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:28 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 16, 3:28 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
328 AM CDT Tue May 16 2017

.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT Tue May 16 2017

Focus today and tonight:

- Isolated severe threat this morning with some heavy rain possible,
especially in central SD.
- A higher threat for severe thunderstorms from about 23z through 6z.
- Heavy rain an increasing focus from about midnight tonight into
Wednesday.

A pair of MCS's ongoing early this morning. One was a weakening area
of convection over western IA and western MN. Cloud tops were
warming and convection diminishing. However along the nose of the
LLJ over parts of east central SD and southwest MN scattered
thunderstorms were quickly lifting northeast. The other MCS was
closer to the upper level wave over northwest Neb and was heading
towards central SD. This area will need to be watched for a little
heavy rain as well as isolated severe storms through mid morning.

Through mid morning showers and thunderstorms will continue across
the area and will need to keep an eye out for southern parts of SD
towards east central SD. The wave and mid level LLJ that is likely
aiding development of MCS in northwest Neb will aim towards central
and parts of se SD this morning before lifting northeast. Not
expecting a lot of severe with this feature but it does have a good
environment going to help maintain convection through the morning
with the potential for some heavy rain and quite a bit of
lightning.

During the afternoon shower and thunderstorm activity should be at a
minimum with weak shortwave ridging ahead of the next piece of
energy. Not exactly a strong ridge so will see some potential for
thunderstorm development late in the afternoon south an east of a
line from about Yankton to Sioux Falls to Windom, which will be the
approximate location of the surface boundary. Capping looks to play
a role so will keep POPs fairly low until after about 2z to 3z. The
flow along and ahead of the front is also not very convergent which
might keep thunderstorm chances low until later.

By early evening a strong upper level trough will dig into the
western High Plains which will back low level flow and should set up
a very busy evening and overnight period. If the surface to near
surface flow can back soon enough an isolated tornado would be
possible over parts of far southeast SD and northwest IA before
about 3z. There is the potential for about 2500 J/kg surface based
CAPE with strong, balanced, unidirectional shear through about
150mb. After this the 925mb to 850mb layer will likely become the
main focus with some of the strongest instability and weakest
capping. The threat for severe weather will likely continue through
about 6z with the attention then turning towards heavy rain. The
backing of the low level winds will turn the advection of the deeper
moisture and instability towards south central SD which will likely
allow for some back building and heavy rainfall. Looks like a decent
potential for some locations to get a couple of inches of rain so a
flash flood watch may be needed for late tonight into Wednesday as
confidence on location and amounts increases.

.LONG TERM...(Wednesday through Monday)
Issued at 328 AM CDT Tue May 16 2017

... Due to ongoing weather, did not make any major changes to the
extended....

Increasing rain chances and a cooling trend through the
weekend are the main focus over the next following days.

Widespread showers and thunderstorms continue on Wednesday as the
lead negatively tilted trough lifts northeast, and finally makes its
entrance into the area. At this time, the severe weather risk is low
due to extended cloud cover and limited diurnal heating. A few
general thunderstorms east of I-29 cannot be ruled out, due to weak
instability persisting in the afternoon and evening hours. Soundings
continue to suggest a deep, and rich boundary layer moisture across
the area; therefore, widespread moderate to heavy rain will be the
main concern. Models continue to show high QPF values with storm
total ranging from 1 to 2 inches of rain by Thursday morning; higher
amounts possible.

Thursday looks cooler and breezy as cooler air begins to filter in
behind the exiting trough. An upper ridge across the Northern Plains
and the International Border will result in dry conditions for most
of the day. Highs will be from the mid 50s to lower 60s. Rain
chances return on Friday as another shortwave from the west Pacific
moves into the High Plains. Severe weather potential is limited.
Most of the instability will remain further south, thus only rain
chances are anticipated. The same pattern of periodic rain showers
and isolated thunder persists on Saturday.

Unseasonably temperatures are the main impact for the remainder of
the week with highs 15 to 20 degrees below normal. Highs will
generally be in 50s to mid 60s through this weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1254 AM CDT Tue May 16 2017

Area of showers and scattered thunderstorms will move across the
area through the early morning hours. Isolated strong wind gusts
in excess of 40kt will be possible as the showers approach.
Ceilings will largely remain VFR with the showers/storms, but very
brief visibility reductions to MVFR will be possible.

Additional showers/storms are possible late in this TAF period,
mainly along/east of I-29.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, May 15, 8:32 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
832 PM CDT Mon May 15 2017

SDZ050-052-057-058-063-064-170145-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
832 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Tonight

Tonight another round of showers and thunderstorms will be
possible. A few of the storms could become strong and capable of
producing hail to the size of nickels and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will become likely by Tuesday night into
Wednesday but at this time the strongest storms should be along
and east of Interstate 29. The main threats for any of these
storms will be lightning and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-170145-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
832 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Another round of thunderstorms is expected to impact the area
overnight, beginning near the Missouri River Valley after 11 pm,
then lifting northeast across the region through early Tuesday
morning. A few of these storms could become severe, and the
primary threats will be hail to the size of golf balls, and wind
gusts around 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms will return again Tuesday afternoon
and night, and a few of these storms could be severe as well. The
better chance for severe storms should be east of Interstate 29
with tennis ball sized hail and 75 mph wind gusts possible.

Additional showers and thunderstorms will be possible Wednesday,
but at this time, any storms that develop on Wednesday should not
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:59 AM CDTSevere Thunderstorm WarningFSDMurray, Nobles27 min
May 16, 2:42 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.